Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 5, NWS Fort Worth, TX

October 14, 20206 counties in Texas

NWS Fort Worth, TX issued this wind advisory at Oct 14, 2020, 2:45 PM CDT for 6 counties in Texas. It took effect at Oct 15, 2020, 7:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 2:45 PM CDT (19:45 UTC)
In effect from
Oct 15, 2020, 7:00 AM CDT
Expired
Oct 15, 2020, 12:00 PM CDT
In force
5 hr
Issued by
NWS Fort Worth, TX

Counties Eastland County, TX, Jack County, TX, Montague County, TX, Palo Pinto County, TX, Stephens County, TX, Young County, TX

The radar

The Dyess AFB radar (KDYX), 92 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS74 KFWD 141945
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
245 PM CDT Wed Oct 14 2020

TXZ091-100-101-115-116-129-150400-
/O.NEW.KFWD.WI.Y.0005.201015T1200Z-201015T1700Z/
Montague-Young-Jack-Stephens-Palo Pinto-Eastland-
Including the cities of Bowie, Nocona, Graham, Olney, Jacksboro, 
Breckenridge, Mineral Wells, Cisco, Eastland, Ranger, and Gorman
245 PM CDT Wed Oct 14 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO NOON CDT THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Western North Texas including Montague, Young, Jack, 
  Stephens, Palo Pinto and Eastland Counties.

* WHEN...From 7 AM to noon CDT Thursday.

* IMPACTS...Unsecured outdoor items may be blown around in the
  wind. Driving on area roadways may become difficult, especially
  for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving 
difficult, especially for high profile vehicles. Boaters should
use extra caution when venturing onto area lakes.  Residents may
wish to take action to secure trash cans, lawn furniture, and
other lightweight outdoor objects that may be blown around in the
strong winds.

&&

$$
3 follow-up statements
418 
WWUS74 KFWD 150338
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
1038 PM CDT Wed Oct 14 2020

TXZ091-100-101-115-116-129-151145-
/O.CON.KFWD.WI.Y.0005.201015T1200Z-201015T1700Z/
Montague-Young-Jack-Stephens-Palo Pinto-Eastland-
Including the cities of Bowie, Nocona, Graham, Olney, Jacksboro, 
Breckenridge, Mineral Wells, Cisco, Eastland, Ranger, and Gorman
1038 PM CDT Wed Oct 14 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO NOON CDT
THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Western North Texas including Montague, Young, Jack, 
  Stephens, Palo Pinto and Eastland Counties.

* WHEN...From 7 AM to noon CDT Thursday.

* IMPACTS...Unsecured outdoor items may be blown around in the 
  wind. Driving on area roadways may become difficult, 
  especially for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving 
difficult, especially for high profile vehicles. Boaters should
use extra caution when venturing onto area lakes.  Residents may
wish to take action to secure trash cans, lawn furniture, and
other lightweight outdoor objects that may be blown around in the
strong winds.

&&

$$
533 
WWUS74 KFWD 151114
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
614 AM CDT Thu Oct 15 2020

TXZ091-100-101-115-116-129-151700-
/O.CON.KFWD.WI.Y.0005.201015T1200Z-201015T1700Z/
Montague-Young-Jack-Stephens-Palo Pinto-Eastland-
Including the cities of Bowie, Nocona, Graham, Olney, Jacksboro, 
Breckenridge, Mineral Wells, Cisco, Eastland, Ranger, and Gorman
614 AM CDT Thu Oct 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Western North Texas including Montague, Young, Jack, 
  Stephens, Palo Pinto and Eastland Counties.

* WHEN...From 7 AM to noon CDT Thursday.

* IMPACTS...Unsecured outdoor items may be blown around in the 
  wind. Driving on area roadways may become difficult, 
  especially for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 20 to
30 mph are expected. Winds this strong can make driving
difficult, especially for high profile vehicles. Boaters should
use extra caution when venturing onto area lakes.  Residents may
wish to take action to secure trash cans, lawn furniture, and
other lightweight outdoor objects that may be blown around in the
strong winds.

&&

$$
001 
WWUS74 KFWD 151658
NPWFWD

URGENT - WEATHER MESSAGE
National Weather Service Fort Worth TX
1158 AM CDT Thu Oct 15 2020

TXZ091-100-101-115-116-129-151800-
/O.EXP.KFWD.WI.Y.0005.000000T0000Z-201015T1700Z/
Montague-Young-Jack-Stephens-Palo Pinto-Eastland-
Including the cities of Bowie, Nocona, Graham, Olney, Jacksboro, 
Breckenridge, Mineral Wells, Cisco, Eastland, Ranger, and Gorman
1158 AM CDT Thu Oct 15 2020

...WIND ADVISORY WILL EXPIRE AT NOON CDT TODAY...

The strongest winds with today's cold front have subsided across
Western North Texas. However, it will continue to be breezy 
through most of the day. North winds of 15 to 20 mph with gusts up
to 30 mph will continue into the late afternoon hours, before 
decreasing this evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this wind advisory went out at Oct 14, 2:03 PM CDT, 42 minutes earlier.

Area forecast discussion, Oct 14, 2:03 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
203 PM CDT Wed Oct 14 2020

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tomorrow Night/

Today is shaping up to be a hot and windy day as pre-frontal warm
advection takes hold of the region. This advection is largely in
response to a deepening low pressure system over the Central
Plains which will eventually be driven south tonight and tomorrow.
For today, however, a gradual veering in the low level wind field
is helping bring warmer air into the area, with a slight
downsloping component also aiding to increase temperatures west of
I-35. As nightfall ensues, the boundary layer should remain mixed
as mechanical mixing prevents development of a strong radiation
inversion. This should make tonight one of the warmer nights of
the week with most of us in the upper 60s.

A strong cold front should then move into our far northwest
counties 1-2 hours before daybreak tomorrow, then continue
surging south through the day. Current timing for DFW is around
9-11 AM, around 1-2 PM for Waco, and around 5-7 PM for our
southeastern row of counties. In general, cooler temperatures and
gusty northeast winds are expected behind the front with at least
a couple hours of post-frontal stratus. Gusty northeast winds
should continue through the night with cloud cover hanging around
Central Texas into Friday morning. Overnight lows should be lowest
along the Red River and the Big Country with lows in the mid 40s
while the mid 50s are expected elsewhere.

 -- The primary impacts of tomorrow's front:

1) Post-Frontal Winds...
We are expecting an area of enhanced winds over Northeast Texas
behind the front tomorrow morning into the early afternoon. This
will likely align along and west of the I-35 corridor and north of
Highway 67. A weak low along the cold front should aid in
downward momentum transfer along the backside of the low (as
evident by pretty tight 850 thermal packing) that should allow for
sustained winds of 25-30 mph with gusts upwards of 40 mph. The
wind speeds should weaken in the afternoon as the low gets
absorbed into the cold front. A Wind Advisory will likely be
needed for this region from around 7 AM through 3-4 PM tomorrow.

2) Post-Frontal Temperatures...
Strong cold advection directly behind the front should drop
temperatures several degrees within minutes of frontal passage. As
the shallow and dense airmass moves through, it should undercut
the low level moisture in place and develop an expansive stratus
deck. This cloud deck should decrease insolation and therefore,
keep temperatures lower where cloud cover hangs on through the
daylight hours. Further north and west, the stratus deck will be
increasingly thin and should erode in short order. This will help
raise temperatures in the afternoon before the sun sets, therefore
the high temperature forecast for tomorrow is quite tricky. Our
far northwest counties will hit their peak temperatures in the
late afternoon while the remaining counties should hit their peak
temperatures earlier in the day ahead of the front.

3) Post-Frontal Precipitation...
The post-frontal stratus deck will be deepest generally east of
I-35 where more moisture-rich air resides. Isentropic ascent
overtop of the front should help develop at least patchy drizzle
across the eastern half of our forecast area in the afternoon. As
the front continues south, it will continue to super-saturate the
stratus layer and eventually help develop light rain in the late
afternoon south of I-20. Precip is expected to be most widespread
in the evening and overnight hours over Southeast Texas where
isentropic ascent is maximized and a weak shortwave trough moves
overtop of the front. This looks to be more of a high PoP; low QPF
event with less than 0.10" of rain expected anywhere.

Bonnette

&&

.LONG TERM... /Issued 318 AM CDT Wed Oct 14 2020/
/Thursday Onward/

A strong cold front will be moving across the area Thursday,
leading to much cooler and windy conditions through Friday. A
slight warm-up is expected over the weekend. Confidence in
another cold front early next week remains low.

Thursday and Friday...

Thursday will begin with a fairly strong breeze out of the south
as a deepening surface low advances southeastward out ahead of an
incoming cold front. The cold front will likely be crossing the
Red River around sunrise Thursday, with a gradual southward
progression through the day.

As the front moves through, rapid pressure rises will lead to a
fairly windy day as much of the region experiences winds between
20-25 mph, gusting to 35 mph. Cold air advection behind the front
will mean high temperatures will occur in the morning in some
locations with a gradual descent in temperatures through the rest
of the day. Given the frontal passage is not expected to occur
until Thursday afternoon in Central Texas, there will be plenty of
time for temperatures to warm into the mid to upper 80s.

The cold front is expected to clear the entire region by late
Thursday evening, leaving in its wake a deck of stratus clouds as
moisture remains trapped under a thermal inversion located at
around 4500 feet above ground level. It is possible there will be
enough moisture to squeeze out some drizzle, or even a few rain
showers, especially east of I-35. Any precipitation that does fall
overnight will be fairly benign and ending from northwest to
southeast prior to sunrise Friday. Early Friday morning
temperatures will range from the mid 40s north and west of the DFW
Metroplex to 50s elsewhere.

As surface ridging strengthens in the wake of the front, weather
conditions are expected to become fairly tranquil on Friday as
easterly winds diminish to around 10-15 mph. High temperatures
Friday are expected to range from the mid 60s to lower 70s
throughout much of the region.

Saturday Onward...

Lee cyclogenesis will commence on Saturday across the Northern
Plains, leading to a poleward mass response across North and
Central Texas. This will mean a gradual increase in moisture is
expected along with an uptick in southerly winds. Temperatures
will likely warm into the 70s and 80s, with the warmest
temperatures expected west of I-35.

The weather forecast Sunday onward remains highly uncertain given
the handling of a strong cold front as it moves through the
Plains. Much of the numerical guidance is now hinting that a cold
front may not arrive until later next week as a deep low
circulation develops in the lee of the Rockies and stalls the
front across Oklahoma. The GFS is one of the few models that
continues to push a cold front through the region given it does
not forecast a lee cyclone capable of slowing the front down.

Given a slight majority in the numerical guidance (both
deterministic and ensemble), this forecast will be slightly warmer
throughout much of next week compared to the previous forecast.
Much of the week is expected to remain in the 70s, with low
precipitation chances mainly across East Texas Tuesday and
Wednesday.

Since confidence in the forecast remains low due to guidance
discrepancies, make sure to come back through the rest of the week
for the latest information.

Hernandez

&&

.AVIATION... /NEW/
/18Z TAFs/

VFR and gusty south winds should prevail the rest of today and
much of the overnight hours. The LLJ will increase tonight after
01Z and may create LLWS conditions where the surface winds drop
below ~10 kts in the early morning hours. This is mostly likely
to occur west of D10 and over Central Texas.

A strong cold front will approach the area tomorrow morning and
move through all terminals. The current timing is ~15Z for AFW,
~1530 for DFW, then ~16Z for DAL. Expect a sharp northeast wind
shift with winds 15-20 kts and gusts to 30 kts behind the front.
This may pose an increased crosswind impact if the wind speeds
increase slightly higher than forecast.

A layer of MVFR stratus is also expected to develop over North
and Central Texas behind the front for at least a few hours. There
is a 30% chance of remaining VFR, but given how far out this is,
its best to err on the side of caution. VFR should then prevail
at D10 by ~18-20Z and ACT by 21-23Z. Gusty northeast winds should
continue through the afternoon, gradually decreasing in speed late
in the afternoon.

Bonnette

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    91  68  73  54  71 /   0   0   5  10   0
Waco                93  68  82  57  71 /   0   0   5  10   5
Paris               84  64  68  49  68 /   0   5  20  30   5
Denton              90  65  74  51  71 /   0   0   5   5   0
McKinney            89  66  72  50  70 /   0   0   5  10   5
Dallas              91  70  74  54  72 /   0   0   5  10   5
Terrell             87  67  75  50  71 /   0   0   5  20   5
Corsicana           88  69  81  54  70 /   0   0   5  30   5
Temple              92  68  85  55  69 /   0   0   0  10   5
Mineral Wells       95  65  74  48  71 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Oct 14, 12:49 PM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1249 PM CDT Wed Oct 14 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1249 PM CDT Wed Oct 14 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
The grass fire danger is elevated this afternoon along and west of
US-281 due to warm temperatures, breezy conditions, and low humidity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A strong cold front Thursday will bring windy conditions to Northwest
Texas with wind gusts up to 40 mph. Dry and windy conditions will
also elevate the grass fire weather danger west of I-35.

An isolated storm or two is possible Friday morning over Southeastern
Texas. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.